Skip to content
My WebMD Sign In, Sign Up
Statin Muscle soreness- simvastatin
avatar
An_256487 posted:
I am on 40mg dose of simvastatin (generic zocor). I have been on it for about 5 years, and really have had no issues.


For the last two days or so, my quads have been really sore, like I have been working out on a stair climber, only I haven't. I realized that this could be one of the side effects of my meds, so I called my Doctor today,and am awaiting a call back.


I am trying not to get too nervous. I am curious, if it is indeed related to my meds, what is the outlook, or response most likely? Will they likely reduce my dose, or take me off altogether? Will they want me to come in for lab tests etc?


Has anybody here ever had this issue, and if so, how did you dal with it? Is it unusual to get these kinds of side effects so many years after starting the meds?


Looking forward to responses, thanks in advance.
Reply
 
avatar
Anon_320 responded:
I was on Lipitor for several years and developed muscle pain in my thighs that was so severe it kept me from doing anything that wasn't absolutely necessary. Except for vital errands, I pretty much stayed home. Housework was very difficult. I had never heard about the connection between statins and muscle/joint pain, so didn't make the connection, and all my doctor did was prescribe anti-inflammatories that did nothing at all for the pain.

When I did hear that many people were suffering from the same side effect from statins, I talked to my doctor about it and went off statins for a couple of months. The improvement was dramatic. That was probably 6-7 years ago. The pain has never gone away completely but it is not bad unless I walk or stand a lot. I've been on Niaspan since going off Lipitor and, although my cholesterol is not great, it has lately been going in the right direction.

Muscle pain caused by statins can be anywhere, so your arm pain is possibly related to them. Blood tests don't detect a problem unless the muscle is actually breaking down, which is not that common. That's why some people -- including some doctors -- refuse to believe that statins can cause such misery for so many people. They think that if it doesn't show up in a test, it's just all in our stupid little heads.

Many people completely recover after stopping statins, some -- like me -- get much better but still have some residual pain, and some have pain that is permanent.

If I were you, I would just tell your doctor you'd like to stop the statins for a few weeks and see if there's an improvement. If there is, there are non-statin options for you to try.

If you go to peoplespharmacy.com and search for statins, you will find many articles and stories of other people's experiences.

Good luck to you.
 
avatar
iride6606 responded:
Could be the Simvastatin, but after 5 years I don't think it's very likely. I would stay ON the statins and give your quads some time to heal. Think about how big a mistake it would be to stop, if it's not the statins causing the pain and you stop taking them only to have a non-statin related underlying cause resolve itself, you will think it was the statin. Seems like common sense to me, especially since you've been on them for 5 years. If it doesn't get better in a few days talk to your doctor about the statin.


Just seems like a better choice than stopping them first. Hope it works out for you.
 
avatar
bobby75703 responded:
Muscle pain and weakness are the most common side effects with statins.

Side effects can happen at anytime along the timeline of taking them. At no point is a patient immune from statin side effects. Be it the first week, 5 years, 10 years, 15 years or the 20 year mark, risk is not absent.

Remember the heart is a muscle. Your most important muscle. If something is bad for your muscles...Well, doesn't take a rocket scientist to figure that one out.

Ultimately its between you and your Doctor. All we can do is voice opinions on a forum.

I wish you the best.
 
avatar
iride6606 replied to bobby75703's response:
Remember the heart is a muscle. Your most important muscle. If something is bad for your muscles...Well, doesn't take a rocket scientist to figure that one out.


Uh, actually no. It may not actually take a Rocket Scientist to explain it though;


The heart is a muscle. However, heart muscle (the medical term is myocardium) is built somewhat differently from the skeletal muscles. If you were to look at a piece of heart muscle under a microscope (particularly an electron microscope) you would see subtle differences between it and a piece of muscle taken from, say, your biceps. This makes sense because the two different types of muscle have very different types of jobs to do. The skeletal muscles need to work sometimes but can rest at other times, whereas the heart muscle (like the muscles that help you breathe) needs to work every minute of your life—without fail.

I did an electronic search of published medical articles since 2000 and didn't find any reports of statins adversely affecting heart muscle. In fact, just the opposite: there are several studies suggesting that statins may benefit patients with heart muscle diseases like cardiomyopathy and heart failure.




Anthony Komaroff, MD ,
 
avatar
bobby75703 replied to iride6606's response:
Statins are detrimental to muscle. The heart is a muscle.

Statins also deplete CoQ10. The heart has the highest requirement of CoQ10 in the body due to its constant need for energy.

Statins deplete CoQ10.

Whats good for your muscles is good for your heart.
 
avatar
Anon_320 responded:
I missed the part about your muscle soreness only having gone on for two days. I definitely would not yet jump to the conclusion that it's the simvastatin, because there could be other explanations. If it continues, though, do talk to your doctor about stopping the statin for a few weeks to see if it helps.

My experience, and knowing how statins have affected other people, has given me a fairly negative opinion of statins, but they may help some people. If your muscle soreness turns out not to be caused by the simvastatin, there's probably no reason to stop it.


Featuring Experts

There are no Expert stories for this community right now

Helpful Tips

Vit D reduces muscle pain from Statin
While the data is still mixed there is an indication that many people who get Myalgia (muscle pain) while on a statin suffer from low ... More
Was this Helpful?
1 of 2 found this helpful

Helpful Resources

Be the first to post a Resource!

Related News

There was an error with this newsfeed

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.